Carbamazepine (Tegretol) is frequently used in the treatment of grand mal and complex partial seizures. The drug has proven efficacy and relatively few serious side effects. Life-threatening toxicity has been rare with conventional use of carbamazepine, although aplastic anemia1 and heart block2-4 have occurred in elderly patients receiving the drug for trigeminal neuralgia. Fatal hepatitis has been documented in a 14-year-old girl who received the drug for six months,5 and aplastic anemia has been documented in an 18-year-old patient. However, serious complications during routine use are unusual.
The toxicity of carbamazepine in relationship to usual therapeutic regimens has been well documented. A review of the literature, however, discloses no reports of intentional or accidental ingestion of large amounts of this drug. We report a case of carbamazepine overdose in an adolescent girl.
Report of a Case.—A 14-year-old girl was brought to the emergency room by